Virginia, 2004Tornado in Virginia, September 28, 2004
September 28, 2004 · NWS RNK · 1 event in 1 county or zone
NATIONAL WEATHER SERVICE OFFICIALS IN BLACKSBURG, VIRGINIA CONDUCTED A STORM SURVEY IN PITTSYLVANIA COUNTY OF VIRGINIA. THE DAMAGE OBSERVED FROM OAK RIDGE TO JUST SOUTH OF CALLANDS WAS DETERMINED TO BE THE RESULT OF A TORNADO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
NATIONAL WEATHER SERVICE OFFICIALS IN BLACKSBURG, VIRGINIA CONDUCTED A STORM SURVEY IN PITTSYLVANIA COUNTY OF VIRGINIA. THE DAMAGE OBSERVED FROM OAK RIDGE TO JUST SOUTH OF CALLANDS WAS DETERMINED TO BE THE RESULT OF A TORNADO. THE DAMAGE PATH WAS OBSERVED TO BE INTERMITTENT OVER MUCH OF THIS NEARLY 12 MILE STRETCH. THE LONGEST CONTINUOUS DAMAGE WAS 2 3/4 MILES ON THE NORTHERN END OF THE PATH. THE PATH WIDTH RANGED FROM 75 TO 150 YARDS WITHIN THE DAMAGE AREA. MOST OF THE OBSERVED DAMAGE WAS CONSISTENT WITH A FUJITA SCALE (F-SCALE) RATING OF F0. THERE WERE SOME BRIEF AREAS OF F1 DAMAGE OVER THE LAST 2 3/4 MILES OF OF THE TORNADOES PATH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 2:15 AM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 28, 2:15 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT TUE SEP 28 2004
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC
BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB
GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY
RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE
SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED
BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA
AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING
CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE
AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH
QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE
CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF
WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER
THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO
SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4
MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH
ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN
AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON
AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON
AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON.
THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W
ATTM.
5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD
SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL
SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY
E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE
40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS
THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION
W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES
THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO
ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH
APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT
WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO
ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT
THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO
THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N
APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT.
ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING
HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON.
&&
.AVIATION...
WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR
CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING.
ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL
CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY
AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND
TUESDAY NIGHT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY.
WIND ADVISORY TODAY FOR NCZ001>002-018.
VA...FLOOD WATCH TODAY FOR VAZ010>020-VAZ022>024-VAZ032>035-
VAZ044>047-VAZ058>059. WIND ADVISORY TODAY FOR VAZ015.
WV...FLOOD WATCH TODAY FOR WVZ044>045.
&&
SHORT TERM/LONG TERM...JH
AVIATION...KKHazardous weather outlook, Sep 28, 3:33 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT TUE SEP 28 2004
NCZ001-002-018-VAZ015-290831-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
433 AM EDT TUE SEP 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THIS MORNING.
ADDITIONAL HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS. IN ADDITION GUSTY WINDS OF 15 TO 30 MPH WITH
GUSTS TO 50 MPH ACROSS THE HIGHER ELEVATIONS MAY OCCUR IN SHOWERS
THIS MORNING...AND LATER THIS AFTERNOON AS HIGH PRESSURE BUILDS IN.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-045-290831-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-
HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
433 AM EDT TUE SEP 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THROUGH EARLY THIS
AFTERNOON PRODUCING HEAVY RAIN AND SOME FLOODING. IN ADDITION GUSTY
WINDS TO 35 MPH MAY OCCUR WITH SOME OF THE RAINBANDS...AS WELL AS
BEHIND THE SYSTEM LATER THIS AFTERNOON.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VAZ007-009-WVZ042-043-290831-
MERCER WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-
433 AM EDT TUE SEP 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
THE REMNANTS OF JEANNE WILL CONTINUE TO PRODUCE WIDESPREAD RAINFALL
THROUGH LATE THIS MORNING. SOME LOCALIZED FLOODING OF POOR DRAINAGE
AREAS COULD OCCUR.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 28, 12:57 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 AM EDT TUE SEP 28 2004
NCZ001-002-005-019-VAZ012>017-022-033-043-280700-
ALLEGHANY NC-ASHE-CARROLL-FLOYD-FRANKLIN-GRAYSON-HENRY-MONTGOMERY-
PULASKI-ROANOKE-ROCKINGHAM-WILKES-WYTHE-
157 AM EDT TUE SEP 28 2004
...HEAVY RAIN OVER THE AREA...
AT 1:55 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. RADAR ESTIMATES
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE PAST 3 HOURS....
AND RAINFALL RATES OF AROUND A HALF INCH AN HOUR. THIS HEAVY RAIN
IS LIKELY CAUSING MINOR FLOOD PROBLEMS IN LOW LYING AND POOR
DRAINAGE AREAS. A TROPICAL RAIN BAND WITH VERY HEAVY RAIN IS
MOVING NORTHWARD INTO SOUTHWEST VIRGINIA. IF THIS BAND DOES NOT
WEAKEN...THEN FLASH FLOODING IN THE NEXT FEW HOURS.
MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED
ROADS. PEOPLE NEAR CREEKS AND IN OTHER FLOOD PRONE AREAS SHOULD
MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION SHOULD A WARNING
BE ISSUED.
JJ
Special weather statement, Sep 28, 12:57 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 AM EDT TUE SEP 28 2004
NCZ001-002-005-019-VAZ012>017-022-033-043-280700-
ALLEGHANY NC-ASHE-CARROLL-FLOYD-FRANKLIN-GRAYSON-HENRY-MONTGOMERY-
PULASKI-ROANOKE-ROCKINGHAM-WILKES-WYTHE-
157 AM EDT TUE SEP 28 2004
...HEAVY RAIN OVER THE AREA...
AT 1:55 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. RADAR ESTIMATES
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE PAST 3 HOURS....
AND RAINFALL RATES OF AROUND A HALF INCH AN HOUR. THIS HEAVY RAIN
IS LIKELY CAUSING MINOR FLOOD PROBLEMS IN LOW LYING AND POOR
DRAINAGE AREAS. A TROPICAL RAIN BAND WITH VERY HEAVY RAIN IS
MOVING NORTHWARD INTO SOUTHWEST VIRGINIA. IF THIS BAND DOES NOT
WEAKEN...THEN FLASH FLOODING IS LIKELY IN THE NEXT FEW HOURS.
MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED
ROADS. PEOPLE NEAR CREEKS AND IN OTHER FLOOD PRONE AREAS SHOULD
MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION SHOULD A WARNING
BE ISSUED.
JJ
Special weather statement, Sep 28, 2:56 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE SEP 28 2004
NCZ005-006-VAZ043>046-058-059-281500-
APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
356 AM EDT TUE SEP 28 2004
...ISOLATED TORNADOES POSSIBLE IN RAINBANDS THIS MORNING...
THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL MOVE NORTHEAST
PASSING JUST SOUTH OF THE AREA BY THIS AFTERNOON. RAINBANDS IN
ADVANCE OF THE CENTER OF THIS SYSTEM COULD PRODUCE ISOLATED WIND
DAMAGE...AS WELL AS THE POSSIBILITY OF A SHORT LIVED TORNADO OR TWO.
LOCATIONS IN PARTS OF SOUTHSIDE VIRGINIA...MAINLY SOUTH OF HIGHWAY
FOUR SIXTY ARE MORE APT TO SEE THE STRONGER STORMS BEFORE CONDITIONS
IMPROVE THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Tornado, Pittsylvania
- When
- September 28, 3:58 AM EST to 4:17 AM EST
- Where
- Pittsylvania County, 7 mi NE of Cascade to 7 mi S of Callands
- Rating
- F1
- Path length
- 12.4 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.630, -79.583
F0 with brief areas of F1 tornado
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, September 28 to 29, 20041 death · $2.0 million · 1 event
- Tornado in Delaware, September 28, 2004$1.0 million · F2 · 1 event
- Flash Flooding in Virginia, September 28, 20041 death · 9 events
- Flash Flood in North Carolina, September 28, 2004$700,000 · 1 event
- Flooding in North Carolina, September 28, 2004$120,000 · 2 events
- Tornado in New Jersey, September 28, 2004$100,000 · F0 · 1 event
- Flash Flood in Florida, September 28, 2004$50,000 · 1 event
- Tornado in Maryland, September 28, 2004$40,000 · F0 · 1 event
- Flash Flooding and Flooding in Virginia, September 28, 200423 events
- Flash Flooding in New York, September 28, 200423 events
- Flooding in North Carolina, September 28, 2004$20,000 · 2 events
- Flash Flooding in Texas, September 28, 2004$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422332.